New Hampshire, 2011

Flood in New Hampshire, December 8 to 9, 2011

December 8 to 9, 2011 · NWS GYX · 1 event in 1 county or zone

A strong area of low pressure developed on a slow moving cold front spreading heavy rain into northern New England. Rainfall amounts of 2 to 3 inches fell in southeast New Hampshire causing minor flooding along the Suncook River at North Chichester.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

A strong area of low pressure developed on a slow moving cold front spreading heavy rain into northern New England. Rainfall amounts of 2 to 3 inches fell in southeast New Hampshire causing minor flooding along the Suncook River at North Chichester.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Dec 7, 6:42 PM EST, 8 hours 48 minutes earlier.

Area forecast discussion, Dec 7, 6:42 PM EST, 8 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
642 PM EST WED DEC 7 2011

.SYNOPSIS...
LOW PRESSURE WILL DEVELOP NEAR THE DELMARVA THIS EVENING. THIS
LOW WILL RAPIDLY DEEPEN AS IT TRACKS NORTHEAST ACROSS THE GULF OF
MAINE ON THURSDAY, BEFORE QUICKLY EXITING INTO THE MARITIMES. HIGH
PRESSURE AND DRIER AIR FOLLOWS FOR LATE THURSDAY INTO FRIDAY. A
COUPLE OF WEAK UPPER LEVEL DISTURBANCES WILL AFFECT NEW ENGLAND
OVER THE WEEKEND. HIGH PRESSURE AND SEASONABLE TEMPERATURES WILL
FOLLOW FOR NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
UPDATE TO REFLECT LATEST OBS DATA OTRW NO CHANGES NEEDED ATTM.

PREV DISCUSSION;
SURFACE BOUNDARY WAS STALLED JUST TO THE SOUTH OF THE FORECAST
AREA AT 19Z WITH LIGHT NORTH TO NORTHEAST SURFACE FLOW ACROSS THE
REGION. LIGHT RAIN WAS FALLING ACROSS MUCH OF THE AREA WITH SNOW
OR A RAIN/SNOW MIX ABOVE 2000 FEET. THE 12Z NUMERICALS CONTINUE TO
BE IN GOOD AGREEMENT WITH SURFACE LOW FORMING VICINITY OF THE
DELMARVA THIS EVENING...THEN ROCKETING NORTHEAST ON A 100 PLUS
KNOT JET. PRECIPITABLE WATERS UPSTREAM ARE HIGH FOR DECEMBER AT AN
INCH PLUS. PRECIPITATION WILL BECOME HEAVY AT TIMES TONIGHT AS THE
LOW APPROACHES WILL RAIN-SNOW LINE COLLAPSING QUICKLY TO THE SOUTH
AND EAST AFTER MIDNIGHT AS HEIGHTS CRASH. ONLY SAVING GRACE IS
QUICK MOVEMENT OF SYSTEM. THE CHANGEOVER TO SNOW ALONG THE COAST
SHOULD BE TOWARDS THE TIME THAT PRECIPITATION IS WINDING DOWN. SO
COASTAL SECTIONS WILL LIKELY SEE NO MORE THEN SOME SLUSH AROUND
SUNRISE. WITH MUCH OF THE QPF FALLING IN A 12 HOUR
PERIOD...PERIODS OF HEAVY RAIN ACROSS SOUTHEAST NEW HAMPSHIRE AND
SOUTHWEST COASTAL MAINE WILL SEE SMALLER RIVERS AND STREAMS
RESPOND QUICKLY TO NEAR BANKFULL. THERE MAY BE SOME MINOR URBAN
DRAINAGE ISSUES AND PONDING OF WATER FOR A BRIEF TIME OVERNIGHT.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH THURSDAY NIGHT/...
PRECIPITATION EXITS DURING THE MORNING HOURS IN STRONG DOWN SLOPE
AND WITH SYSTEM RACING NORTHEAST INTO THE MARITIMES. THERE WILL BE
A BRIEF PERIOD WITH NORTHWEST SURFACE WINDS GUSTING BETWEEN 30
AND 40 MPH DURING THE MORNING HOURS AS THE LOW DEPARTS.
OTHERWISE...CLEARING WITH SUNSHINE ALLOWING TEMPERATURES TO WARM
INTO THE 30S AND LOWER 40S.

MAINLY CLEAR TO START THURSDAY NIGHT AS HIGH PRESSURE BUILDS BY
TO OUR SOUTH. CLOUDS WILL THEN INCREASE OVERNIGHT IN ADVANCE OF A
NORTHERN STREAM IMPULSE AND ASSOCIATED COLD FRONT.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
PROGRESSIVE SW FLOW WILL DEVELOP FOR FRIDAY AND SATURDAY. THIS WILL
PUSH MID ATLANTIC HIGH PRESSURE OFFSHORE AND ALLOW TWO SURFACE
FEATURES TO AFFECT NORTHERN NEW ENGLAND...ONE AN OFFSHORE FRONT
WHICH MAY BRING RAIN SHOWERS TO THE MIDCOAST...AND MORE IMPORTANTLY
A SURFACE TROUGH WHICH WILL SETTLE INTO THE MOUNTAINS AND STALL
BRIEFLY. THIS WILL ALLOW FOR A CHANCE OF SNOW SHOWERS IN THE
MOUNTAINS AND FOOTHILLS THROUGH SATURDAY AFTERNOON. THE SURFACE
BOUNDARY WILL MOVE SOUTHEAST ALLOWING WINDS TO TURN TO THE NW
SATURDAY NIGHT. COLD AIR ADVECTION WILL RESULT IN LOWS SUNDAY
MORNING IN THE SINGLE DIGITS NORTH TO TEENS/LOWER 20S SOUTH.

HIGH PRESSURE BUILDS IN SUNDAY WITH ANOTHER TRANSIENT SURFACE WAVE
PASSING NORTH OF US IN SOUTHERN CANADA SUNDAY NIGHT. THIS WILL DO
LITTLE BUT INCREASE CLOUDS AND POSSIBLY TRIGGER SOME LIGHT SNOW
SHOWERS IN THE HIGHER ELEVATIONS. THE REST OF THE FORECAST LOOKS DRY
AND SEASONABLE WITH TEMPERATURES RIGHT AROUND NORMAL. A LARGE CLOSED
LOW WILL PASS OFFSHORE NEXT WEDNESDAY AND CURRENTLY DOES NOT
ADVERSELY AFFECT NEW ENGLAND...BUT ITS EVOLUTION AND TRAJECTORY WILL
NEED TO BE WATCHED.

&&

.AVIATION /00Z THURSDAY THROUGH MONDAY/...
SHORT TERM /THROUGH 11Z FRI/...IFR CIGS AND VSBY TONIGHT IN
RA...SN...AND FG WITH SCT PL AND FZRA POSSIBLE BETWEEN 00Z AND
06Z. CONDITIONS IMPROVE RAPIDLY BETWEEN 10 AND 14Z TO VFR BUT WITH
NW WINDS GUSTING OVR 30 KT AT TIMES.

LONG TERM...VFR THURSDAY AFTERNOON THROUGH FRIDAY MORNING WITH
SHSN POSSIBLE AT KLEB FRIDAY NIGHT INTO SATURDAY MORNING. PATCHY
MVFR CONDITIONS IN FOG AND STRATUS FRIDAY NIGHT AND SATURDAY
MORNING AT ALL SITES. PREVAILING VFR SATURDAY THROUGH MONDAY WITH
PATCHY MVFR FOG AT ALL SITES.

&&

.MARINE...
SHORT TERM /THROUGH THURSDAY NIGHT/...WE GO QUICKLY TO GALES WITH
PASSAGE OF THE DEEPENING SURFACE LOW. A BRIEF PERIOD OF GUSTS TO
NEAR STORM FORCE ARE LIKELY TOMORROW MORNING ACROSS THE OPEN
WATERS. WINDS AND SEAS SHOULD DROP OFF TO SMALL CRAFT BY LATE
THURSDAY.

LONG TERM...WINDS WILL INCREASE TO NEAR SCA CRITERIA SATURDAY
AFTERNOON AND EVENING BEHIND A SURFACE TROUGH.

&&

.HYDROLOGY...
MUCH OF THE QPF WILL FALL IN A 12 HOUR WINDOW BETWEEN 00Z AND 12Z
THURSDAY. PRECIPITABLE WATER WITH THIS SYSTEM IS RATHER HIGH FOR
THIS TIME OF YEAR. EXPECT PERIODS OF HEAVY RAIN ACROSS SOUTHEAST
NEW HAMPSHIRE AND SOUTHWEST COASTAL MAINE TO PUSH SMALLER RIVERS
AND STREAMS TO NEAR BANKFULL AS THEY RESPOND QUICKLY TO THE HEAVY RAIN.
THERE MAY BE SOME MINOR URBAN DRAINAGE ISSUES AND PONDING OF WATER
FOR A BRIEF TIME OVERNIGHT. THE GAGED RIVER AND FORECAST POINT THAT
HAS THE BEST CHANCE OF COMING CLOSE TO FLOOD STAGE IS THE SUNCOOK
AT NORTH CHICHESTER.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT TO NOON EST
     THURSDAY FOR MEZ012>014.
     WINTER STORM WARNING FROM MIDNIGHT TONIGHT TO NOON EST
     THURSDAY FOR MEZ007>009.
NH...WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT TO NOON EST
     THURSDAY FOR NHZ004-006-008-009.
     WINTER STORM WARNING FROM MIDNIGHT TONIGHT TO NOON EST
     THURSDAY FOR NHZ001>003-005-007.
MARINE...GALE WARNING FROM 3 AM TO 5 PM EST THURSDAY FOR ANZ150>154.

&&
Hazardous weather outlook, Dec 8, 3:09 AM EST, 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
309 AM EST THU DEC 8 2011

MEZ007>009-NHZ001>003-005-007-090815-
NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-NORTHERN COOS-
SOUTHERN COOS-NORTHERN GRAFTON-SOUTHERN GRAFTON-SULLIVAN-
309 AM EST THU DEC 8 2011

...WINTER STORM WARNING IN EFFECT UNTIL NOON EST TODAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW
HAMPSHIRE AND NORTHERN NEW HAMPSHIRE.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MEZ012>014-NHZ004-006-008-009-090815-
SOUTHERN OXFORD-SOUTHERN FRANKLIN-SOUTHERN SOMERSET-NORTHERN CARROLL-
SOUTHERN CARROLL-MERRIMACK-BELKNAP-
309 AM EST THU DEC 8 2011

...WINTER WEATHER ADVISORY IN EFFECT UNTIL NOON EST TODAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW
HAMPSHIRE AND NORTHERN NEW HAMPSHIRE.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MEZ018>028-NHZ010-013-014-090815-
INTERIOR YORK-INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-
INTERIOR WALDO-COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-
KNOX-COASTAL WALDO-STRAFFORD-INTERIOR ROCKINGHAM-COASTAL ROCKINGHAM-
309 AM EST THU DEC 8 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW
HAMPSHIRE AND SOUTHEASTERN NEW HAMPSHIRE.

.DAY ONE...TODAY AND TONIGHT.

AS LOW PRESSURE TRACKS THROUGH THE GULF OF MAINE...WINDS COULD
GUST IN EXCESS OF 40 MPH THIS MORNING FOR A COUPLE HOURS.
CONDITIONS WILL QUICKLY IMPROVE BY NOON.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ150>154-090815-
STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-PENOBSCOT BAY-
PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-CASCO BAY-
CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM-
309 AM EST THU DEC 8 2011

...GALE WARNING IN EFFECT UNTIL 5 PM EST THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY...PENOBSCOT
BAY...THE COASTAL WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER
MA...THE COASTAL WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME AND
THE COASTAL WATERS FROM STONINGTON ME TO PORT CLYDE ME.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Merrimack

When
December 8, 3:30 AM EST to December 9, 12:15 PM EST
Where
Merrimack County, 1.11 mi NNE of North Chichester to 0.83 mi ENE of North Chichester
Cause
Heavy Rain
Reported by
Official NWS Observations
Coordinates
43.264, -71.369

Heavy rain caused minor flooding on the Suncook River at North Chichester (flood stage 7.0 ft), which crested at 8.65 ft.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Hampshire in 2011Every state in 2011This day in weather historyWarnings in New Hampshire, December 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 357085.